Alert archive / Arizona / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 61, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Aug 17, 2014, 2:25 PM MST for Cochise County, Arizona. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 17, 2014, 2:25 PM MST (21:25 UTC)
- Expired
- Aug 17, 2014, 3:00 PM MST
- In force
- 35 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
County Cochise County, AZ
The radar
The Tucson radar (KEMX), 90 km from the middle of the area, began a volume at 21:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 12:00Z, 9.4 hours before the alert went out and 300 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1501 J/kg
- Mixed-layer CIN
- -199 J/kg
- Mixed-layer LCL
- 1963 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- -19 m²/s²
- 0-3 km storm-relative helicity
- 40 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
079 WUUS55 KTWC 172125 SVRTWC AZC003-172200- /O.NEW.KTWC.SV.W.0061.140817T2125Z-140817T2200Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TUCSON AZ 225 PM MST SUN AUG 17 2014 THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTH CENTRAL COCHISE COUNTY IN SOUTHEAST ARIZONA... THIS INCLUDES THE CITY OF BISBEE... * UNTIL 300 PM MST * AT 220 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR BISBEE...AND MOVING SOUTHEAST AT 5 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO NACO. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEEK SHELTER INDOORS. EXPECT DAMAGING WINDS IN EXCESS OF 60 MPH... LARGE HAIL...FREQUENT LIGHTNING...AND HEAVY RAIN WITH THIS STORM. && LAT...LON 3134 10981 3133 11010 3149 11000 3139 10979 TIME...MOT...LOC 2125Z 306DEG 6KT 3137 10994 $$ FRENCH
2 follow-up statements
817 WWUS55 KTWC 172141 SVSTWC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 241 PM MST SUN AUG 17 2014 AZC003-172200- /O.CON.KTWC.SV.W.0061.000000T0000Z-140817T2200Z/ COCHISE AZ- 241 PM MST SUN AUG 17 2014 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM MST FOR SOUTH CENTRAL COCHISE COUNTY... AT 236 PM MST...NATIONAL WEATHER SERVICE DOPPLER METEOROLOGISTS CONTINUED TO DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR NACO...MOVING SOUTHEAST AT 5 MPH. LAT...LON 3134 10986 3134 11005 3146 11000 3139 10986 TIME...MOT...LOC 2140Z 306DEG 6KT 3136 10992 $$ FRENCH
448 WWUS55 KTWC 172158 SVSTWC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 258 PM MST SUN AUG 17 2014 AZC003-172208- /O.EXP.KTWC.SV.W.0061.000000T0000Z-140817T2200Z/ COCHISE AZ- 258 PM MST SUN AUG 17 2014 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL COCHISE COUNTY WILL EXPIRE AT 300 PM MST... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS. THEREFORE...THE SEVERE THUNDERSTORM WARNING WILL EXPIRE AT 300 PM MST. LAT...LON 3134 10986 3134 11005 3146 11000 3139 10986 TIME...MOT...LOC 2158Z 306DEG 6KT 3134 10989 $$ FRENCH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 9:35 AM MST, 4 hours 50 minutes earlier.
Area forecast discussion, Aug 17, 9:35 AM MST, 4 hours 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 935 AM MST SUN AUG 17 2014 .SYNOPSIS...AMPLE MOISTURE WILL PROVIDE SCATTERED THUNDERSTORMS THIS WEEK. SOME STORMS WILL PRODUCE GUSTY WINDS AS WELL AS HEAVY RAIN THAT MAY LEAD TO FLASH FLOODING. && .DISCUSSION...ISOLATED SHOWERS WERE OCCURRING IN AN ARC FROM ORACLE TO PICACHO PEAK TO JUST WEST OF SELLS. THE REST OF SE AZ WAS PRECIP-FREE AT THIS TIME. IR/VISIBLE SATELLITE IMAGERY INDICATED MOSTLY SUNNY SKIES ACROSS FAR ERN SECTIONS...AND PARTLY CLOUDY TO MOSTLY CLOUDY SKIES ELSEWHERE. DEWPOINTS AT LOWER ELEVATIONS VALID 16Z RANGED FROM THE UPPER 50S-MID 60S F...AND THESE TEMPS WERE GENERALLY 2-5 DEGS F LOWER VERSUS 24 HOURS AGO. SURFACE TEMPS FROM TUCSON WWD VALID 16Z WERE ABOUT 3-8 DEGS F COOLER VERSUS 24 HOURS AGO. SURFACE TEMPS ELSEWHERE WERE NEARLY IDENTICAL TO THIS TIME SAT. 1501Z BLENDED TOTAL PRECIP WATER PRODUCT YIELDED VALUES RANGING FROM AROUND 0.75 INCHES ACROSS THE WHITE MOUNTAINS TO NEARLY 1.40 INCHES ACROSS WRN PIMA COUNTY. 17/12Z UPPER AIR PLOTS DEPICTED BROAD RIDGE OVER THE SWRN CONUS WITH 594 DM HIGH PRESSURE CENTERED OVER NERN AZ. LIGHT GENERALLY ELY MID-LEVEL STEERING FLOW PREVAILED OVER SE AZ. THE ISOLATED SHOWERS ACROSS WRN SECTIONS ARE EXPECTED TO MOVE WWD AND WEAKEN DURING THE NEXT 1-2 HOURS AS PER THE 17/14Z RUC HRRR AND 17/12Z NAM SOLUTIONS. SCATTERED SHOWERS/TSTMS SHOULD DEVELOP BY EARLY THIS AFTERNOON ACROSS THE HIGHER TERRAIN OF GREENLEE/GRAHAM/ COCHISE COUNTIES. THESE SHOWERS/TSTMS WILL THEN MOVE WWD THIS AFTERNOON AND INTO THIS EVENING. THERE ARE SOME DIFFERENCES BETWEEN THE NAM...RUC HRRR...AND UNIV OF AZ WRF-NAM REGARDING THE WWD EXTENT OF CELL MIGRATION INTO THIS EVENING. HOWEVER...THESE SOLUTIONS ARE SIMILAR WITH LIMITING ANY RAINFALL OF SIGNIFICANCE MOSTLY TO AREAS EAST OF TUCSON THIS AFTERNOON. APPEARS THAT SHOWERS/TSTMS THAT OCCURRED LAST NIGHT ACROSS ERN PIMA COUNTY WERE SUFFICIENT TO INHIBIT CONVECTIVE DEVELOPMENT THIS AFTERNOON. THUS...FORECAST CONFIDENCE IS SUFFICIENTLY HIGH AT THIS TIME TO LOWER POPS FOR THE TUCSON METRO AREA AND ADJACENT LOWER ELEVATION LOCALES THIS AFTERNOON. THE OFFICIAL FORECAST WILL BE UPDATED TO REFLECT THIS SCENARIO. WILL ALSO FAVOR THE DRIER RUC HRRR SOLUTION TO REDUCE POPS ACROSS WRN SECTIONS THIS AFTERNOON. OTHERWISE...SCATTERED SHOWERS/TSTMS WILL OCCUR THIS AFTERNOON ACROSS ERN SECTIONS. THE MAIN IMPACTS WILL BE LOCALLY HEAVY RAINFALL AND BRIEF STRONG WIND GUSTS. PLEASE REFER TO THE ADDITIONAL SECTIONS FOR FURTHER DETAIL. && .AVIATION...VALID THRU 18/18Z. SCATTERED -TSRA/-SHRA WILL DEVELOP ACROSS THE HIGHER TERRAIN EAST OF KTUS BY EARLY THIS AFTERNOON. THESE SHOWERS/THUNDERSTORMS WILL THEN MOVE WWD ACROSS SE AZ THRU THIS EVENING AND LATER TONIGHT. THE BULK OF ANY -TSRA/-SHRA IS THEN EXPECTED TO BE WEST OF KTUS MONDAY MORNING. MVFR VISIBILITIES AND BRIEF WIND GUSTS TO NEAR 50 KTS WILL OCCUR WITH THE STRONGER TSRA. OTHERWISE...CLOUD DECKS WILL MAINLY BE AT 6-12K FT AGL AND SURFACE WIND WILL GENERALLY BE LESS THAN 10 KTS THRU MONDAY MORNING. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS. && .FIRE WEATHER...SCATTERED THUNDERSTORMS WILL OCCUR THIS WEEK AS AMPLE MOISTURE REMAINS ACROSS SOUTHEAST ARIZONA. THE STRONGER THUNDERSTORMS WILL PRODUCE STRONG...GUSTY AND ERRATIC WINDS. OTHERWISE...AFTERNOON MINIMUM RELATIVE HUMIDITIES ARE FORECAST TO BE MOSTLY IN THE 25-40 PERCENT RANGE AT LOWER ELEVATIONS FOLLOWED BY GOOD TO EXCELLENT OVERNIGHT RECOVERIES. 20-FOOT WINDS WILL EXHIBIT NORMAL DIURNAL TRENDS AND BE MOSTLY LESS THAN 15 MPH. && .PREV DISCUSSION...MONDAY...E-SE FLOW ALOFT WITH UPPER HIGH OVER NRN NM. PRECIPITABLE WATER VALUES ARE FORECAST TO BE A TICK WETTER THAN TODAY. LOOKING AT ANOTHER ROUND OF SCATTERED STORMS WITH A FEW LINGERING INTO THE OVERNIGHT HOURS. FURTHER UPSTREAM ON MONDAY AN UPPER LEVEL TROF WHICH IS OVER THE PACIFIC NW TODAY...WILL DROP INTO NRN CA AND DEVELOP INTO A CLOSED LOW OFF NRN CA CST. THIS FEATURE WILL BE A PLAYER IN OUR FORECAST LATER IN THE WEEK. TUESDAY...SOUTHERLY FLOW INCREASES AS THE ABOVE MENTIONED NRN CA UPPER LOW DROPS S ALONG THE CA CST AND BE OFF LA BASIN LATE IN THE AFTERNOON. PRECIPITABLE WATER VALUES ARE FORECAST TO BE IN THE 1.50"-1.80" RANGE. CHAOS REIGNS FOR THE REMAINDER OF THE WEEK WITH RESPECT TO WHERE THE ABOVE MENTIONED CUT-OFF LOW WILL MOVE AND HOW MUCH THE TROPICS START TO BE PLAYER. AT THIS TIME...AND WITH THE MEDIUM RANGE MODELS ALONG WITH THE ENSEMBLES HAVE MANY SOLUTIONS...HAVE DECIDED TO GO WITH CLIMO POPS ACROSS THE AREA STARTING WEDNESDAY THROUGH SATURDAY. SURE LOOKS LIKE IT WILL BE A WET WEEK ACROSS SE ARIZONA. && .TWC WATCHES/WARNINGS/ADVISORIES...NONE. && VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON FRANCIS PREVIOUS DISCUSSION...GLUECK
In the hours before
Special weather statement, Aug 17, 1:33 PM MST, 52 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 133 PM MST SUN AUG 17 2014 AZZ509-510-172115- UPPER GILA RIVER AND ARAVAIPA VALLEYS INCLUDING CLIFTON/SAFFORD AZ-WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES INCLUDING HANNAGAN MEADOW AZ- 133 PM MST SUN AUG 17 2014 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GREENLEE COUNTY UNTIL 215 PM MST... AT 125 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 15 MILES SOUTH OF HANNAGAN MEADOW...MOVING SOUTHEAST AT 5 MPH ALONG US HIGHWAY 191. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. IN ADDITION...VERY HEAVY RAINFALL LEADING TO POOR VISIBILITY WILL IMPACT MOTORISTS ALONG US HIGHWAY 191. AREAS AFFECTED BY THIS STORM INCLUDE...MAINLY RURAL AREAS OF CENTRAL GREENLEE COUNTY NEAR ROSE PEAK. LAT...LON 3353 10916 3326 10928 3333 10949 3353 10949 TIME...MOT...LOC 2031Z 320DEG 2KT 3343 10936 JJB
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 5:32 PM MST | Special Weather Statement | TWC | Cochise | 43 min |
| Aug 16, 5:56 PM MST | Special Weather Statement | TWC | 34 min | |
| Aug 16, 6:19 PM MST | Severe Thunderstorm Warning | TWC | Graham, Pima, Pinal | 41 min |
| Aug 16, 6:58 PM MST | Severe Thunderstorm Warning | TWC | Pinal | 32 min |
| Aug 16, 7:24 PM MST | Special Weather Statement | TWC | 21 min | |
| Aug 16, 7:54 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 51 min |
| Aug 17, 12:14 AM MST | Special Weather Statement | TWC | Santa Cruz | 46 min |
| Aug 17, 2:39 AM MST | Areal Flood Advisory | TWC | Cochise | 81 min |
| Aug 17, 3:48 AM MST | Areal Flood Advisory | TWC | Pima | 87 min |
| Aug 17, 4:52 AM MST | Flash Flood Warning | TWC | Pima | 83 min |
| Aug 17, 1:33 PM MST | Special Weather Statement | TWC | Greenlee | 42 min |
| Aug 17, 3:59 PM MST | Special Weather Statement | TWC | Greenlee | 46 min |
| Aug 17, 4:43 PM MST | Severe Thunderstorm Warning | TWC | Graham | 32 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.